Hail, Aroostook
- When
- May 26, 10:15 AM EST
- Where
- Aroostook County, Easton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.630, -67.900
A cold front crossed the region from the late morning through the afternoon hours of the 26th along with an upper level disturbance and cooling temperature aloft. Severe thunderstorms developed in advance of the front during the late morning and persisted through late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A cold front crossed the region from the late morning through the afternoon hours of the 26th along with an upper level disturbance and cooling temperature aloft. Severe thunderstorms developed in advance of the front during the late morning and persisted through late afternoon. The severe thunderstorms produced large hail. A weak tornado was also reported near Ludlow in southeast Aroostook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 26, 9:01 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1001 AM EDT MON MAY 26 2014 .SYNOPSIS... LOW PRESSURE WILL CROSS NORTHERN MAINE AND MOVE INTO NOVA SCOTIA THIS EVENING. A COLD FRONT WILL PUSH SOUTH OF THE REGION TONIGHT. HIGH PRESSURE BUILDS ACROSS THE REGION FROM THE NORTH TUESDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 10 AM UPDATE...THE THREAT FOR THUNDERSTORMS INTO THE AFTERNOON REMAINS AND STRONG GUSTY WINDS ARE THE MAIN THREAT ALONG WITH CLOUD TO GROUND LIGHTNING. CANNOT RULE OUT SMALL HAIL IN SOME OF THE STRONGER STORMS, BUT LEFT THE HAIL THREAT OUT OF THE FORECAST ATTM. THE LATEST SFC ANALYSIS SHOWED LOW PRES MOVING ACROSS THE CROWN ATTM W/A WARM FRONT LEADING OFF THIS LOW ACROSS NORTHERN MAINE. AXIS OF INCREASING DESTABILIZATION ACROSS WNW MAINE ATTM AS LIS DROPPED OT -3 PER 13Z ANALYSIS. SOME LIGHTNING STRIKES SHOWED ACROSS THE MT. KATAHDIN REGION AND INTO PORTIONS OF THE CENTRAL HIGHLANDS EARLIER BUT HAVE DIMINISHED ATTM. EXPECTING MORE ACTIVITY TO SET UP LATER. NORTHERN MAINE WILL BE THE FIRST TO SEE THE CONVECTION AND THEN THE AXIS SHIFTS SOUTHWARD IN THE AFTERNOON AS THE THIS REGION GETS IN THE MORE FAVORABLE AREA OF INSTABILITY. PREVIOUS DISCUSSION... ADDED GUSTY WINDS FOR THIS AFTERNOON FOR AREAS SOUTH OF HOULTON AND MILLINOCKET. THESE AREAS WILL HAVE THE OPPORTUNITY TO WARM INTO THE 70S AND CREATE DECENT LOW LEVEL LAPSE RATES AHEAD OF THE COLD FRONT. THE WINDOW FOR ANY STRONG STORMS WILL BE QUITE NARROW AND STORM DEVELOPMENT IS LIKELY TO BE HINDERED BY WARMING ABOVE H500 COINCIDING WITH THE MAX DAYTIME HEATING. THUS...HAIL IS NOT A BIG CONCERN. ANY STRONG STORMS WILL BE MOVING VERY QUICKLY IN THE NW FLOW AND WILL LIKELY BE SHORT- LIVED. HANCOCK AND WASHINGTON COUNTIES CONTINUE TO BE THE MOSTLY LIKELY LOCATIONS FOR ANY STRONG STORMS THIS AFTERNOON. THE NW FLOW WILL MITIGATE THE USUAL SEA BREEZE STABILIZATION ISSUES. THE INTRODUCTION OF THIS WARMER LOW LEVEL AIR...COOLING ALOFT WITH A SHORTWAVE UPPER TROUGH AND A STRONG UPPER LEVEL JET WILL SPARK THUNDERSTORMS TODAY ACROSS THE FORECAST AREA. STABILITY WILL INCREASE IN THE CROWN OF MAINE THIS AFTERNOON AS THE LOW MOVES SOUTH AND A NE WIND COOLS THE SURFACE. AS THE AFTERNOON PROGRESSES...CONVECTION IS LIKELY TO BE FOCUSED ON A NW- SE ORIENTED COLD FRONT THAT WILL SAG SOUTHWARD THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING. INSTABILITY AS MEASURED BY CAPE IS NOT IMPRESSIVE...BUT SHEAR IS SUBSTANTIAL. THE BEST STORMS WILL LIKELY BECOME ORGANIZED TOWARDS NORTHERN WASHINGTON AND HANCOCK COUNTIES THIS AFTERNOON AHEAD OF THE FRONT WHERE DAYTIME HEATING WILL ALLOW DECENT LOW LEVEL LAPSE RATES AND THE THREAT OF A STRONG OR SEVERE WIND GUST. A REVIEW OF THE STP INDEX SHOWS SMALL VALUES AND WILL BEAR WATCHING. BEHIND THE FRONT...CONDITIONS WILL STABILIZE AND COOL OFF CONSIDERABLY TONIGHT IN NORTHERN ZONES WITH STRATOCUMULUS FIELDS AND LOWS DROPPING TO NEAR 40F. THE FRONT WILL MOVE VERY SLOWLY ACROSS THE GULF OF MAINE TONIGHT AND LOWS WILL ONLY DROP OFF TO AROUND 50F FOR BANGOR AND DOWN EAST WITH SHOWERS AND THUNDERSTORMS ENDING BEFORE MIDNIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... A STRONG SHORTWAVE THAT APPROACHES THE AREA IN THE NEAR TERM WILL PULL EAST OF THE MARITIMES TUE AND INTO THE FAR NW ATLANTIC TUE NIGHT. THE LOCAL AREA REMAINS UNDER AN UPPER TROUGH AND CYCLONIC FLOW ALOFT INTO WED. SFC RIDGING BEGINS TO BUILD INTO THE AREA FROM THE NORTH TUE...HOWEVER...THERE IS ANOTHER LOW ALONG THE COLD FRONT IN SW QUEBEC TUE MORNING THAT IS EXPECTED TO PASS SOUTH OF THE AREA TUE NIGHT AND WED MORNING. THE 18Z RUN OF THE GFS WOULD BRING SIGNIFICANT RAINFALL TO PARTS OF DOWNEAST MAINE TUE NIGHT...BUT THE MAJORITY OF 12Z ENSEMBLES KEPT THE MORE SIGNIFICANT RAIN SOUTH OF THE AREA. THE LATEST 00Z RUNS OF OPERATIONAL MODELS KEEP THE RAIN SOUTH OF THE REGION. WED LOOKS TO BE A DRY DAY WITH TEMPERATURES A LITTLE BELOW NORMAL DESPITE A FAIR AMOUNT OF SUNSHINE. IF THERE ARE ENOUGH BREAKS IN THE CLOUDS ACROSS THE FAR NORTH LATE TUE NIGHT TEMPS MAY FALL ENOUGH IN THE VALLEYS FOR SOME PATCHY FROST IN THE NORMAL COLD SPOTS. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... A RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA INTO THU WITH DRY WEATHER AND SEASONABLE TEMPS. ANOTHER SHORTWAVE TROUGH AND SFC FRONT WORK ACROSS THE AREA THU NIGHT AND FRIDAY WITH THE CHANCE OF SHOWERS. THE ECMWF IS A BIT FASTER WITH THIS NEXT SYSTEM THAN THE GFS/CANADIAN. A RIDGE OF HIGH PRESSURE BUILDS BACK ACROSS THE AREA WITH DRY/SEASONABLE WEATHER FOR THE START OF THE WEEKEND. THERE IS MUCH MORE MODEL SPREAD SUNDAY. THE 12Z ECMWF WAS MORE PROGRESSIVE IN BRINGING ANOTHER SHORTWAVE AND SFC LOW WITH RAIN ON SUNDAY. THE LATEST 00Z RUN IS ABOUT A DAY SLOWER AND IS MORE IN LINE WITH THE PAST COUPLE OF RUNS OF THE GFS WHICH HOLDS ON TO RIDGING ACROSS THE AREA AND MAINTAINS THE DRY WEATHER RIGHT THROUGH THE WEEKEND. THE NCEP RMOPS HAVE LOW MEASURES OF PREDICTABILITY FROM THE CANADIAN MARITIMES AND ALONG THE EASTERN SEABOARD BY THE WEEKEND SO FORECASTER CONFIDENCE IS BELOW AVERAGE. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... NEAR TERM: IFR CONDITIONS WILL OCCUR THIS MORNING NORTH OF HUL WITH EMBEDDED THUNDERSTORMS TO FL350. THE IFR CONDITIONS WILL LIFT TO VFR THIS AFTERNOON OUTSIDE OF THUNDERSTORMS. BGR AND BHB WILL ALSO HAVE A PERIOD OF IFR CIGS EARLY THIS MORNING...BUT CONDITIONS THERE WILL LIFT TO VFR UNTIL THIS EVENING WHEN IFR RETURNS WITH EMBEDDED THUNDERSTORMS IN A COLD FRONT. NORTH OF HUL...MVFR CIGS ARRIVE THIS EVENING AND STAY ALL NIGHT. SHORT TERM: MVFR SHOULD IMPROVE TO VFR BY TUE PM AT THE NORTHERN TERMINALS. MOSTLY MVFR WITH POCKETS OF IFR AT THE DOWNEAST TERMINALS INTO WED MORNING. VFR EXPECTED THU WITH MVFR IN SCT SHOWERS FRI. && .MARINE... NEAR TERM: FOG WILL DEVELOP THIS MORNING AS A WARM FRONT CROSSES THE AREA. THE FOG WILL CONTINUE THROUGH TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER THE WATERS TODAY AND THIS EVENING. SHORT TERM: AN EAST/NORTHEAST WIND OF AROUND 15 KTS TUE AS HIGH PRES NOSES TOWARD THE WATERS WITH SEAS OF 3-5 FT ON THE COASTAL WATERS. LOW PRES PASSES SOUTH OF THE WATERS WED BUT THE WIND AND SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT/MCW SHORT TERM...CB LONG TERM...CB AVIATION...HEWITT/MCW/CB MARINE...HEWITT/MCW/CB
HAZ ARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 858 AM EDT MON MAY 26 2014 MEZ001-002-006-017-029-030-032-270745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- NORTHERN WASHINGTON- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS COULD BECOME STRONG OR EVEN POSSIBLY SEVERE. DAMAGING WINDS GUSTS WILL BE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-270745- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ003>005-010-011-015-016-031-270745- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-SOUTHERN PISCATAQUIS- 858 AM EDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. IT IS POSSIBLE THAT SOME OF THE STORMS COULD TURN STRONG OR EVEN SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1007 AM EDT MON MAY 26 2014
MEZ002-261445-
NORTHEAST AROOSTOOK-
1007 AM EDT MON MAY 26 2014
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY THROUGH
1045 AM EDT...
AT 1003 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
THUNDERSTORMS 3 MILES WEST OF NEW SWEDEN...OR ABOUT 10 MILES
NORTHWEST OF CARIBOU...MOVING SOUTHEAST AT 25 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEW
SWEDEN...WOODLAND...WASHBURN...CARIBOU...PRESQUE ISLE AND FAIRFIELD
THROUGH 1045 AM EDT.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
45 MPH AND BRIEF HEAVY RAIN. MOVE INSIDE IF STORMS APPROACH YOUR
LOCATION.
LAT...LON 4701 6778 4698 6777 4667 6777 4664 6778
4652 6777 4652 6779 4695 6846 4700 6840
4711 6822
HEWITTThe Caribou radar (KCBW), 66 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
10 hail, 1 tornado. Local standard time, as filed.
Hail ranged from dime to half-dollar in size.
Quarter size hail covered the road leading to Timmony Lake.
An EF0 tornado briefly touched down producing minor tree damage along a portion of Ludlow Road...with trees uprooted and split (DI 27, DI 28, DOD3). Maximum winds were estimated at around 75 mph. The tornado was produced from a mini-supercell thunderstorm.
Hail ranged from nickel to quarter size. The time is estimated.
Hail covered the ground 3 inches deep.
Hail covered portions of Route 1.
Hail ranged from pea to quarter size.
Quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyThe tornado archive for Maine, 2014Warnings in Maine, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522199, 522201, 522206, 522219, 522220, 522222, 522224, 522225, 522227, 522228, 522230.